Skip to main content

Can Tylenol (acetaminophen) cause bruising?

Medically reviewed by Sally Chao, MD. Last updated on Jan 9, 2024.

Official answer

by Drugs.com

Bruising is not a common side effect of Tylenol (acetaminophen).

Medicines that thin the blood, called blood thinners or anticoagulants, may lead to bleeding and easy bruising, but clinical studies have shown that even after multiple doses, there were no significant changes in patient bleeding times after taking Tylenol as prescribed.

Rarely, bruising may occur secondary to acute liver failure caused by an overdose of acetaminophen, or in patients with a prior history of liver disease.
As acetaminophen is primarily metabolized by the liver, if liver disease or damage is present, it can affect the risk of bleeding and bruising through the following factors:

  • Coagulation and clotting of blood
  • Platelet counts
  • Fibrinolysis

Skin adverse effects

In terms of the skin, itchy skin is a common reported side effect of acetaminophen in children.
According to the U.S. Food and Drug Administration, acetaminophen is associated with a few rare but serious skin-related adverse reactions, which may cause:

  • Rash
  • Erythema (redness) of the skin
  • Skin surface separation
  • Blisters

The drug should be discontinued immediately if any of these serious reactions occur.
Side effects of acetaminophen can be minimized with proper therapeutic dosages and patient monitoring.

References
  1. U.S. Food and Drug Administration (FDA). Prescribing Information: Acetaminophen. October 2015. Available at: https://www.accessdata.fda.gov/drugsatfda_docs/label/2015/204767s000lbl.pdf. [Accessed January 11, 2022].
  2. Agency for Healthcare Research and Quality (AHRQ). Blood Thinner Pills: Your Guide to Using Them Safely. November 2018. Available at: https://www.ahrq.gov/patients-consumers/diagnosis-treatment/treatments/btpills/btpills.html#effects. [Accessed January 11, 2022].
  3. U.S. Food and Drug Administration (FDA). FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. February 26, 2016. Available at: https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-rare-serious-skin-reactions-pain-relieverfever-reducer. [Accessed January 10, 2022].
  4. Kujovich, JL. Coagulopathy in liver disease: a balancing act. Hematology Am Soc Hematol Educ Program. 2015;2015(1):243–249. https://doi.org/10.1182/asheducation-2015.1.243.
  5. Neutze D, Roque J. Clinical Evaluation of Bleeding and Bruising in Primary Care. Am Fam Physician. 2016 Feb 15;93(4):279-86. https://www.aafp.org/afp/2016/0215/p279.html.
  6. Yan M, Huo Y, Yin S, Hu H. Mechanisms of acetaminophen-induced liver injury and its implications for therapeutic interventions. Redox Biol. 2018 Jul;17:274-283. https://doi.org/10.1016/j.redox.2018.04.019.
  7. Das J. Liver disease pathophysiology. Clinical Pharmacist. 2011. https://pharmaceutical-journal.com/article/ld/liver-disease-pathophysiology.

Related medical questions

Drug information

Related support groups